I don't think doctors truly discount the idea that Sprycel, or any of the TKIs, have side effects. They know they have side effects and they also know that many of them are relatively minor; irritating to us, but not life threatening. They're "big picture" people - if the drug is working they expect us to deal with the minor inconveniences and for the most part I agree with that.
The important side effects I make sure they are aware of and listen to my concerns. The lesser ones I mention but don't really expect them to do anything. For instance, I know if I take an Aleve I am going to have a few petechiae on my hands and forearms the next day. If I told him about it I would expect him to say "So, if it bothers you don't take Aleve or try something else". When we tell our doc about the side effects, let the doc know what, if anything, we would like him/her to do about it, or ask if there is anything that can be done. Don't be surprised if there is nothing to be done!
The thing we need to understand is that all of these TKIs have side effects! These are very powerful drugs! The important thing for us to determine is "Do these sometimes minor side effects out weigh the benefits of the drug"? I hated Sprycel when I first started - I had all of these weird side effects for the first month and then felt like crap for several more months and then all of a sudden it was like a fog lifted and I felt CML "normal" again.
I've had some major side effects and I still think the benefits outweigh the negatives.
One huge benefit of this forum is it allows us to see if others have had the same issues and what, if anything, they did about it. We can test the waters if we're not sure if something could be serious or not. Sometimes it's just nice to know we're not crazy and we're not the only ones to experience a rash, a burning sensation, a UTI, liver toxicity, PE, PAH - whatever. We know we're not alone with this!
And this accumulated knowledge makes me very thankful for all you BIFs (Best Imaginary Friends) out there!